DEAR DR. ROACH: I am a 62-year-old female. After about two weeks (sometimes less) of taking water-soluble vitamin supplements, I experience severe abdominal discomfort or a burning sensation. It feels like I either have a UTI or a vaginal infection. I also experienced the same symptoms taking collagen. It doesn’t matter which form or brand of supplements I take. I have tried most. I have gone to my doctor and have had both infections ruled out multiple times.
I finally figured out that it was being caused by the supplements. When I stop taking them, the discomfort subsides within a week. I have no trouble with fat-soluble vitamins. I have asked every doctor I have seen in the past 30 years about this, and none has heard of it. Their solution is to not take them. As I age I am concerned that I am not able to support my health with only my diet. Am I getting enough vitamins without supplements if I eat well? — S.L.
ANSWER: Bladder irritation can be due to urine infection, but that’s not the only reason. There are many substances that can irritate the bladder, and vitamins are on the list. Water-soluble vitamins (that’s all of them excepts vitamins A, D, E and K) are often formulated at such high doses that they are rapidly excreted by the kidney and concentrated in the bladder. A list of common irritants compiled by Johns Hopkins is here: tinyurl.com/bladderirritant.
Most people do not need multivitamin supplements. You can get all the vitamins you need from eating plenty of fresh or frozen fruits and vegetables.
DEAR DR. ROACH: I used to have very strong nails, but in the past several years, my nails have become increasingly weak. I keep them very short, and they still get nicks and break off. I have asked different doctors about it over the years and have tried everything they suggest: silica, vitamin E, moisturizing, etc. I always wear gloves when doing dishes. The last time I was seeing the doc for something else and mentioned it, she thought that my having some arthritis in my hands might be causing some autoimmune issue with the nails.
I know it sounds like a minor issue, but this is driving me crazy! I am an otherwise healthy 64-year-old, and this isn’t totally a cosmetic issue, as it gets painful when the already short nails break off even lower! This is primarily my fingernails. My toenails don’t break off, but they do seem weaker than they used to be. Do you have any suggestions? — S.
ANSWER: Just getting older might be causing the brittle nails. You are already doing a lot of what I would recommend as first-line, such as the moisturizing and avoiding chemicals by wearing gloves when washing dishes or when using any kind of household cleansers.
Going back to what your doctor said, if there is any evidence of psoriatic arthritis (which causes nail pitting), you might need treatment to protect your joints. Otherwise, a visit to the dermatologist can identify (or rule out) nail and skin diseases that can cause brittleness.
Biotin is often recommended to improve nail strength. It’s not clear whether it works, but some patients and readers swear it has helped them.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2022 North America Syndicate Inc.
All Rights Reserved